Hail, Kit Carson
- When
- July 22, 5:30 PM MST
- Where
- Kit Carson County, 10.68 mi N of Burlington Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.474, -102.299
During the evening hail up to golf ball size was reported from a southeast moving thunderstorm north of Burlington. Later in the evening hail up to ping-pong ball size was reported with another thunderstorm near Wray.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening hail up to golf ball size was reported from a southeast moving thunderstorm north of Burlington. Later in the evening hail up to ping-pong ball size was reported with another thunderstorm near Wray. Late in the evening a slow moving thunderstorm caused near zero visibility due to the high rainfall rates, which led to some flash flooding including water over Highway 385. Further west, runoff from prolonged heavy rainfall south of Arriba caused CR 3 to be flooded in one location the following morning. The water was approximately two feet deep, causing part of CR 3 to be closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 4:56 PM MST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 556 PM MDT Sun Jul 22 2018 .SHORT TERM...(This afternoon through Monday night) Issued at 215 PM MDT Sun Jul 22 2018 Overview: The Tri-State area remains situated on the N/NE periphery of an upper level ridge (centered invof New Mexico) at the southern fringe of W-NW flow aloft. Forecast considerations and expectations are essentially the same as yesterday. Today-Tonight: Small amplitude perturbations on/near the tropopause (150-175 mb level) will continue to round the northern periphery of the ridge from the Desert SW/4-Corners region into portions of the Rockies and High Plains this afternoon through tonight -- though the influence of these high altitude waves cannot be ascertained with much confidence -- and mid-level features (e.g. MCVs) generated by persistent upstream convection are more likely to influence convective evolution. Low-level forcing will remain confined to shallow convergence invof a weak SFC-H85 trough in the lee of the Rockies. 18Z HRRR and 12Z NAM NEST simulated reflectivity forecasts suggest a familiar scenario in which scattered upstream convection grows upscale into loosely organized clusters that slowly propagate E/SE into eastern CO and far western KS this evening (00-08Z). Effective deep-layer shear on the order of 25-30 knots, moderate MLCAPE (1000-2000 J/kg) and weak forcing suggest organization will primarily be multicellular in nature. A few storms will be capable of producing brief/sporadic downbursts in eastern CO between 6-10 pm MDT. Locally heavy rainfall and isolated flash flooding will certainly remain possible (primarily in eastern CO) given weak steering flow and above normal PWAT values (1.2" to 1.4"). Expect convection to wane by midnight -- though there is a slim chance that upstream convection in SD/NE may propagate southward into portions of north-central and northwest KS between 08-15Z Monday morning. Monday-Monday night: There will be relatively little change in the synoptic pattern, however, with ongoing convection possible (perhaps likely) over and upstream of the Tri-State area Monday morning, confidence remains very low w/regard to convective evolution Monday aft/eve into Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 116 PM MDT Sun Jul 22 2018 Upper high pressure remains centered over the Four Corners region on Tuesday with ridging across the western half of the country. To the east, a trough stretches over the eastern CONUS, placing the High Plains under northwest flow aloft. Meanwhile, an upper closed low spins over south central Canada. Throughout the day, surface high pressure slides east of the High Plains, allowing moisture to filter back into the area. This enables thunderstorm chances to return to the forecast Tuesday night as a shortwave passes through. A cold front enters the High Plains midweek and stalls, providing a focus for storm development. As the week progresses, the upper low in Canada pushes southeast into the Upper Midwest and ridging retrogrades towards the west coast. Northwest flow prevails through the end of the weekend, and multiple disturbances generate shower and thunderstorm chances throughout the remainder of the long term period. Overall, wet and cooler conditions are anticipated with ample moisture in place. Will definitely need to keep an eye on the potential for heavy rainfall during this timeframe. High temperatures rise from the 80s on Tuesday to the upper 80s/low 90s on Wednesday before falling into the upper 70s/low 80s on Thursday and Friday. The weekend looks a tad warmer with highs in the 80s across the region. Low temperatures range from the upper 50s to mid 60s throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 529 PM MDT Sun Jul 22 2018 VFR conditions are expected through the 00Z TAF period at GLD. Isolated thunderstorms at GLD after 02Z will become more numerous between 04Z-06Z. Thunderstorms will decrease in coverage with a few storms persisting through the early morning hours. Light winds are expected to turn to the north and become gusty after 18Z. VFR conditions are expected through the 00Z TAF period at MCK with isolated storm possible after 04Z through the early morning hours on Monday. Light winds are expected to turn to the north and become gusty after 15Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1031 AM MDT Sun Jul 22 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1031 AM MDT Sun Jul 22 2018 /1131 AM CDT Sun Jul 22 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms will develop in the mountains and foothills of Colorado this afternoon and track slowly east into extreme western Kansas this evening and tonight. A few storms may briefly become severe, with a primary threat of damaging winds. The potential for isolated severe weather will be greatest along and west of Highway 27 between 6 PM and 10 PM MDT this evening. Locally heavy rainfall and isolated flash flooding will also be possible, primarily along and west of Highway 27. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Scattered thunderstorms will affect portions of the Tri-State area during the afternoon and evening hours Wednesday through Saturday. A few severe storms capable of producing damaging winds will be possible each day. Heavy rainfall and isolated flash flooding will also remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
Special Weather Statement
National Weather Service Goodland KS
535 PM MDT SUN JUL 22 2018
COZ091-230000-
Kit Carson County CO-
535 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Seibert, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Seibert.
This includes Interstate 70 in Colorado between mile markers 394 and
407.
LAT...LON 3934 10290 3915 10267 3904 10289 3904 10298
3925 10310
TIME...MOT...LOC 2335Z 326DEG 17KT 3924 10295
024Special Weather Statement National Weather Service Goodland KS 539 PM MDT SUN JUL 22 2018 COZ091-230000- Kit Carson County CO- 539 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 600 PM MDT... At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Bethune, or 8 miles northeast of Stratton, moving south at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratton and Bethune. This includes Interstate 70 in Colorado between mile markers 418 and 433. LAT...LON 3946 10262 3947 10239 3919 10232 3918 10267 TIME...MOT...LOC 2339Z 358DEG 20KT 3940 10251 024
Special Weather Statement National Weather Service Goodland KS 545 PM MDT SUN JUL 22 2018 COZ092-230000- Cheyenne County CO- 545 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Kit Carson, or 31 miles south of Flagler, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson and Wild Horse. LAT...LON 3889 10311 3892 10288 3872 10277 3867 10311 TIME...MOT...LOC 2345Z 348DEG 11KT 3884 10298 024
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT SUN JUL 22 2018
COZ092-230015-
Cheyenne County CO-
601 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 615 PM MDT...
At 601 PM MDT, Doppler radar was tracking a strong thunderstorm
near Wild Horse, moving south at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kit Carson and Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3891 10310 3892 10282 3862 10278 3862 10317
3864 10317
TIME...MOT...LOC 0001Z 003DEG 17KT 3881 10299
024Special Weather Statement National Weather Service Goodland KS 604 PM MDT SUN JUL 22 2018 COZ090-091-230015- Kit Carson County CO-Yuma County CO- 604 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 615 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Bonny Reservoir, moving south at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 194 and 214. LAT...LON 3968 10237 3967 10210 3938 10210 3939 10244 TIME...MOT...LOC 0004Z 003DEG 17KT 3956 10226 024
Special Weather Statement National Weather Service Goodland KS 620 PM MDT SUN JUL 22 2018 COZ092-230045- Cheyenne County CO- 620 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 645 PM MDT... At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Kit Carson, or 33 miles south of Flagler, moving south at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson, Wild Horse and Aroya. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3890 10314 3891 10283 3867 10275 3866 10315 TIME...MOT...LOC 0020Z 338DEG 6KT 3881 10300 024
The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Water was reported to be flowing over Highway 385 between mile markers 208 and 212. Another report of flooding mentioned the ditches being full and water running over several of the county roads.
CR 3 was closed between CR R and CR L due to approximately two feet of water across the road. The water originated from prolonged heavy rainfall the previous night south of Arriba.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773650, 773651, 773652, 773664, 773893.